Open Access

Is prophylactic administration of the anticonvulsants necessary in tramadol-intoxicated patients after an initial seizure?

DARU Journal of Pharmaceutical Sciences201321:60

DOI: 10.1186/2008-2231-21-60

Received: 1 July 2013

Accepted: 23 July 2013

Published: 24 July 2013

Letter to the editor

Tramadol is nowadays one of the most commonly abused drugs in Iran. In our country, few emergency physicians have never visited a tramadol-intoxicated patient referring after overdose or with side effects of its use. One of the complications of tramadol use, abuse, or overdose is seizure [14]. It has been shown that the tramadol-induced seizures are not dose-dependent [5]. To date, the incidence rate of recurrent/multiple seizures in tramadol-intoxicated patients has been determined in several studies as shown in Table 1[3, 611]. The important question is that is there a need for prophylactic administration of anticonvulsants in tramadol-intoxicated patients referring with an initial seizure? Of note, in some poison treatment centers of Iran, administration of benzodiazepine is a routine treatment in such patients. As you know, in the setting of clinical toxicology, except for the intravenous overdose of vincristine [12], severe toxicity with methylxanthines [13], strychnine toxicity [14], and withdrawal of ethanol and some benzodiazepines [15], no other condition exists for whose prevention of recurrent or multiple seizures, prophylactic anticonvulsants have been recommended [16]. This certainly applies to the tramadol-induced seizures, as well, because these seizures have no special characteristic for which we believe them to be different from other drug- and toxin-induced seizures. For instance, tramadol-induced seizures are tonic-clonic, short-lived, and self-limited similar to the most of other drug-induced seizures [16]. In addition, in the setting of poisoning, even where there is the likelihood of recurrent seizures (except for the above-mentioned conditions), prophylactic administration of the anticonvulsants has not been recommended and in the case of development of such seizures, they are treated similarly to a single episode [16]. Therefore, prophylactic administration of anticonvulsant appears to be unnecessary even if the patients have an initial seizure. In addition, the cost-effectiveness of such unnecessary treatment should not be forgotten. Also, as you know, there is not a standardized management protocol for tramadol toxicity. For example, with respect to the possibility of the occurrence of seizure or apnea, how long does the physician need to observe the patients? Should activated charcoal be administrated after tramadol overdose? [17] Should naloxone be given to the comatose tramadol-intoxicated patients? [2, 3, 18, 19] This highlights the role of global act by doing more research to fix the problem of tramadol [20, 21].
Table 1

Sample of the published articles related to the incidence of recurrent/multiple seizures

Authors

Publication year

Number of the patients studied

Incidence of the recurrent/multiple seizures

Spiller et al. [3]

1997

87

1.1%

Jovanović-Cupić et al. [6]

2006

57

55%

Petramfar et al. [7]

2010

106

1.9%

Taghaddosinejad et al. [8]

2011

401

24%

Gudarzi et al. [9]

2011

54

35%

Farajidana et al. [10]

2012

232

10.8%

Shadnia et al. [11]

2012

100

7%

Authors’ Affiliations

(1)
Emergency Room/Division of Medical Toxicology, Hazrat Ali-Asghar (p) Hospital, Shiraz University of Medical Sciences

References

  1. Tobias JD: Seizure after overdose of tramadol. South Med J. 1997, 90: 826-827. 10.1097/00007611-199708000-00010.View ArticlePubMedGoogle Scholar
  2. Marquardt KA, Alsop JA, Albertson TE: Tramadol exposures reported to statewide poison control system. Ann Pharmacother. 2005, 39: 1039-1044. 10.1345/aph.1E577.View ArticlePubMedGoogle Scholar
  3. Spiller HA, Gorman SE, Villalobos D, Gorman SE, Villalobos D, Benson BE: Prospective multicenter evaluation of tramadol exposure. J Toxicol Clin Toxicol. 1997, 35: 361-4. 10.3109/15563659709043367.View ArticlePubMedGoogle Scholar
  4. Soleymani F, Shalviri G, Abdollahi M: Pattern of use and adverse drug reactions of tramadol; a review of 336,610,664 insured prescriptions during 5 years. Int J Pharmacol. 2011, 7: 757-760. 10.3923/ijp.2011.757.760.View ArticleGoogle Scholar
  5. Talaie H, Panahandeh R, Fayaznouri M, Asadi Z, Abdollahi M: Dose-independent occurrence of seizure with tramadol. J Med Toxicol. 2009, 5: 63-67. 10.1007/BF03161089.PubMed CentralView ArticlePubMedGoogle Scholar
  6. Jovanović-Cupić V, Martinović Z, Nesić N: Seizures associated with intoxication and abuse of tramadol. Clin Toxicol (Phila). 2006, 44: 143-146. 10.1080/1556365050014418.View ArticleGoogle Scholar
  7. Petramfar P, Borhani Haghighi A: Tramadol induced seizure: report of 106 patients. IRCMJ. 2010, 12: 49-51.Google Scholar
  8. Taghaddosinejad F, Mehrpour O, Afshari R, Seghatoleslami A, Abdollahi M, Dart RC: Factors related to seizure in tramadol poisoning and its blood concentration. J Med Toxicol. 2011, 7: 183-188. 10.1007/s13181-011-0168-0.PubMed CentralView ArticlePubMedGoogle Scholar
  9. Goodarzi F, Mehrpour O, Eizadi-Mood N: A study to evaluate factors associated with seizure in tramadol poisoning in Iran. Indian J Forensic Med Toxicol. 2011, 5: 66-69.Google Scholar
  10. Farajidana H, Hassanian-Moghaddam H, Zamani N, Sanaei-Zadeh H: Tramadol-induced seizures and trauma. Eur Rev Med Pharmacol Sci. 2012, 16 (Suppl 1): 34-37.PubMedGoogle Scholar
  11. Shadnia S, Brent J, Mousavi-Fatemi K, Hafezi P, Soltaninejad K: Recurrent seizures in tramadol intoxication: implications for therapy based on 100 patients. Basic Clin Pharmacol Toxicol. 2012, 111: 133-136.PubMedGoogle Scholar
  12. Antineoplastics. Goldfrank’s Toxicologic emergencies. Edited by: Hoffman RS, Nelson LS, Howland MA, Lewin NA, Flomenbaum NE, Goldfrank LR. 2007, New York: McGraw-Hill, 448-457.Google Scholar
  13. Methylxanthines and selective β2-adrenergic agonists. Goldfrank’s Toxicologic emergencies. Edited by: Hoffman RS, Nelson LS, Howland MA, Lewin NA, Flomenbaum NE, Goldfrank LR. 2007, New York: McGraw-Hill, 553-59.Google Scholar
  14. Perry HE: Rodenticides. Haddad and Winchester’s clinical management of poisoning and drug overdose. Edited by: Shannon MW, Borron SW, Burns MJ. 2007, Philadelphia, PA: Saunders, Elsevier, 1213-1223.View ArticleGoogle Scholar
  15. Withdrawal principles. Goldfrank’s Toxicologic emergencies. Edited by: Hoffman RS, Nelson LS, Howland MA, Lewin NA, Flomenbaum NE, Goldfrank LR. 2007, New York: McGraw-Hill, 132-139.Google Scholar
  16. Barry JD, Wills BK: Neurotoxic emergencies. Neurol Clin. 2011, 29: 539-563. 10.1016/j.ncl.2011.05.006.View ArticlePubMedGoogle Scholar
  17. Khosrojerdi H, Afshari R, Mehrpour O: Should activated charcoal be given after tramadol overdose?. DARU. 2013, 21: 46-10.1186/2008-2231-21-46.PubMed CentralView ArticlePubMedGoogle Scholar
  18. Tashakori A, Afshari R: Tramadol overdose as a cause of serotinin syndrome: a case series. Clin Toxicol (Phila). 2010, 48: 337-341. 10.3109/15563651003709427.View ArticleGoogle Scholar
  19. Farzaneh E, Mostafazadeh B, Mehrpour O: Seizurogenic effects of low-dose naloxone in tramadol overdose. IJPT. 2012, 11: 6-9.Google Scholar
  20. Pourmand A, Wang J, Mazer M: A survey of poison control centers worldwide. Daru. 2012, 20: 13-10.1186/2008-2231-20-13.PubMed CentralView ArticlePubMedGoogle Scholar
  21. Brent J, Abdollahi M: The major role of toxicology societies in global collaborations - a call to action. Daru. 2012, 20: 11-10.1186/2008-2231-20-11.PubMed CentralView ArticlePubMedGoogle Scholar

Copyright

© Sanaei-Zadeh; licensee BioMed Central Ltd. 2013

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Advertisement